Background: Rate of tramadol poisoning and seizure and its complications is high in Iran. We investigated the occurrence and recurrence of tramadol-induced seizures and related factors in patients with tramadol poisoning.
Methods: This was a descriptive longitudinal study conducted in a poisoning referral hospital in Tehran, Iran. During April to June 2017, adult patients (≥16 years) with tramadol ingestion and poisoning admitted to hospital were selected by convenience sampling method. We studied the rate of seizure occurrence and recurrence among them. Also, the association between seizure occurrence and recurrence and patients’ demographic characteristics and poisoning-related factors were investigated. Data were analyzed by SPSS 16 and significant level was set at <0.05.
Results: In total, 250 patients participated in the study. Their mean age was 26.39 years and 214 (85.6%) of them were male. Of all, 159 (63.6%) were single, 106 (42.4%) were unemployed and 24 (9.6%) were students. Main reason of tramadol consumption was suicide. Co-administration of drugs was reported in 83 (33.2%) cases. Incidence of seizure occurrence and recurrence were 31% and 38.5%, respectively. There was no statistically significant relationship between the occurrence and recurrence of seizures and patients’ age, gender, marital status, occupation, reason for tramadol consumption, co-administration of drugs and naloxone administration. Probability of seizure occurrence and recurrence raised with increased tramadol dose (P<0.001 and P<0.01, respectively). Seizure recurrence led to longer hospital stay (P<0.001).
Conclusion: Rate of the occurrence and recurrence of tramadol-induced seizure seems clinically significant, but the prognosis is generally good in cases with seizure. Greater ingested dose and late hospital admission were associated with higher probability of seizure occurrence and recurrence. Further studies are required to investigate the risk factors of tramadol-induced seizure.
Alinejad S, Zamani N, Abdollahi M, Mehrpour O. A narrative review of acute adult poisoning in Iran. Iranian Journal of Medical Sciences. 2017; 42(4):327-46. [PMID] [PMCID]
Yalcin I, Aksu F, Bodard S, Chalon S, Belzung C. Antidepressant-like effect of tramadol in the unpredictable chronic mild stress procedure: possible involvement of the noradrenergic system. Behavioural Pharmacology. 2007; 18(7):623-31. [DOI:10.1097/FBP.0b013e3282eff109] [PMID]
Tjäderborn M, Jönsson AK, Hägg S, Ahlner J. Fatal unintentional intoxications with tramadol during 1995–2005. Forensic Science International. 2007; 173(2):107-11. [DOI:10.1016/j.forsciint.2007.02.007] [PMID]
Sweileh WM, Shraim NY, Sa’ed HZ, Al-Jabi SW. Worldwide research productivity on tramadol: A bibliometric analysis. Springerplus. 2016; 5(1):1-8. [DOI:10.1186/s40064-016-2801-5] [PMID] [PMCID]
Sarjamei S, Hasanian-Moghadam H. [A review of Tramadol (Persian)]. Scientific Journal of Legal Medicine. 2009; 15(3):204-5.
Shokrzadeh M, Hajimohammadi A, Delaram A, Shayeste Y. [Characteristics of patients hospitalized with Tramadol intoxication in Gorgan, Iran, 2008- 2015 (Persian)]. Journal of Mazandaran University of Medical Sciences. 2017; 26(146):185-90.
Mehrpour O. Addiction and seizure ability of tramadol in high-risk patients. Indian Journal of Anaesthesia. 2013; 57(1):86-7. [DOI:10.4103/0019-5049.108584] [PMID] [PMCID]
Shadnia S, Brent J, Mousavi‐Fatemi K, Hafezi P, Soltaninejad K. Recurrent seizures in tramadol intoxication: implications for therapy based on 100 patients. Basic & Cinical Pharmacology & Toxicology. 2012; 111(2):133-6. [DOI:10.1111/j.1742-7843.2012.00874.x]
Sanaei-Zadeh H. Is prophylactic administration of the anticonvulsants necessary in tramadol-intoxicated patients after an initial seizure? DARU Journal of Pharmaceutical Sciences. 2013; 21:60. [DOI:10.1186/2008-2231-21-60] [PMID] [PMCID]
Majidi M, Nekouei Fard S. Refractory seizures in Tramadol poisoning: A Case Report. International Journal of Technology. 2014; 8(26):1157-9.
Jovanović-Čupić V, Martinović Ž, Nešić N. Seizures associated with intoxication and abuse of tramadol. Clinical Toxicology. 2006; 44(2):143-6. [DOI:10.1080/1556365050014418]
Rezk NN, Khater AS, Sarhan NM. Tramadol induced seizures; in relation to patient criteria and tramadol dose. The Egyptian Journal of Forensic Sciences and Applied Toxicology. 2012; 12(2):47-55. [DOI:10.12816/0005081]
Ryan NM, Isbister GK. Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely. Clinical Toxicology. 2015; 53(6):545-50. [DOI:10.3109/15563650.2015.1036279] [PMID]
Taghaddosinejad F, Mehrpour O, Afshari R, Seghatoleslami A, Abdollahi M, Dart RC. Factors related to seizure in tramadol poisoning and its blood concentration. Journal of Medical Toxicology: Official Journal of the American College of Medical Toxicology. 2011; 7(3):183-8. [DOI:10.1007/s13181-011-0168-0] [PMID] [PMCID]
Tashakori A, Afshari R. Tramadol overdose as a cause of serotonin syndrome: a case series. Clinical Toxicology. 2010; 48(4):337-41. [DOI:10.3109/15563651003709427] [PMID]
Talaie H, Panahandeh R, Fayaznouri MR, Asadi Z, Abdollahi M. Dose-independent occurrence of seizure with tramadol. Journal of Medical Toxicology. 2009; 5(2):63-7. [DOI:10.1007/BF03161089] [PMID] [PMCID]
Rahimi HR, Soltaninejad K, Shadnia S. Acute tramadol poisoning and its clinical and laboratory findings. Journal of Research in Medical Sciences. 2014; 19(9):855-9.
Abbasi B, Hafezimoghadam P, Ansari Nejad N, Sarvari M, Ramim T. [Assessment of time interval between tramadol intake and seizure and second drug-induced attack (Persian)]. Tehran University Medical Journal. 2015; 73(8):592-9.
Spiller HA, Gorman SE, Villalobos D, Benson BE, Ruskosky DR, Stancavage MM, et al. Prospective multicenter evaluation of tramadol exposure. Journal of Toxicology: Clinical Toxicology. 1997; 35(4):361-4. [DOI:10.3109/15563659709043367] [PMID]
Marquardt KA, Alsop JA, Albertson TE. Tramadol exposures reported to statewide poison control system. Annals of Pharmacotherapy. 2005; 39(6):1039-44. [DOI:10.1345/aph.1E577] [PMID]
Petramfar P, Haghighi AB. Tramadol induced seizure: Report of 106 patients. Iranian Red Crescent Medical Journal. 2010; 12(1):49-51.
Goodarzi F, Mehrpour O, Eizadi-Mood N. A study to evaluate factors associated with seizure in tramadol poisoning in Iran. Indian Journal of Forensic Medicine & Toxicology. 2011; 5(2):66-9.
Boostani R. Derakhshan S. Tramadol induced seizure: A 3-year study. Caspian Journal of Internal Medicine. 2012; 3(3):484-7. [PMID] [PMCID]
Shadnia S, Soltaninejad K, Heydari K, Sasanian G, Abdollahi M. Tramadol intoxication: A review of 114 cases. Human & Experimental Toxicology. 2008; 27(3):201-5. [DOI:10.1177/0960327108090270] [PMID]
Sansone RA, Sansone LA. Tramadol: Seizures, Serotonin Syndrome, and Coadministered Antidepressants. Psychiatry. 2009; 6(4):17-21.
Farzaneh E, Samadzadeh M, Shahbazzadegan B, Sayadrezai I, Mostafazadeh B, Sarbandi Farahani A, et al. [Comparing the frequency of seizure in patients intoxicated with tramadol treated with or without naloxone (Persian)]. Journal of Isfahan Medical School. 2012; 30(197):1012-8.
Ibrahim AW, Yerima MM, Pindar SK, Onyencho VC, Ahmed HK, Machina BK, et al. Tramadol abuse among patients attending an addiction clinic in north-eastern Nigeria: Outcome of a four year retrospective study. Advances in Psychology and Neuroscience. 2017; 2(1-2):31-7.
Gardner JS, Blough D, Drinkard CR, Shatin D, Anderson G, Graham D, et al. Tramadol and seizures: A surveillance study in a managed care population. Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy. 2000; 20(12):1423-31. [DOI:10.1592/phco.20.19.1423.34854]
Farzaneh ES, Mostafazadeh BA, Mehrpour OM. Seizurogenic effects of low-dose naloxone in Tramadol overdose. Iranian Journal of Pharmacology and Therapeutics. 2012; 11(1):6-9.